BRITS who have had the AstraZeneca coronavirus jab should seek medical attention if they have “rare side effects” for more than four days after innoculation, experts today urged.
It comes as regulators revealed that people under the age of 30 will be offered an alternative to the AstraZeneca coronavirus amid blood clots fears.
Read our coronavirus live blog for the latest news & updates…
Experts said “safety remains the number one priority” when it comes to giving out jabs and warned what Brits should look out for when it comes to side effects from the Covid-19 jab.
Side effects are common for most vaccines and medications and if you’ve had a jab it’s likely that you will experience a numbness or aching feeling where the jab has been administed.
But today the Medicines and Healthcare products Regulatory Agency (MHRA) said there are some side effects you need to get checked out if you experience them for more than four days after having your jab.
In light of fears surrounding blood clots, people aged 18-29 will be given an alternative vaccine such as Pfizer or Moderna after 19 deaths in the UK.
Of those deaths, three were people under the age of 30.
Out of the 79 cases reported in the UK, 51 women and 28 men suffered with clotting issues – all from the first dose.
Dr June Raine, Chief Executive for the MHRA, said the “risk remains extremely small” despite “evidence firming” up of links between jabs and blood clots.
Explaining what Brits need to look out for she said: “Anyone who has symptoms four days after vaccination or more should seek prompt help.”
She said that the symptoms are “A persistent headache, vision blurring, shortness of breath, chest pain, leg swelling, abdominal pain and bruising
“This is extremely rare. And with the proven effectiveness to disease, the balance of benefits and known risks is still favourable for vast majority”, she added.
It comes as:
- AstraZeneca Covid vaccine WON’T be given to under-30s amid blood clot fears, says MHRA
- New study to see if Moderna and Pfizer-BioNTech vaccines spark allergic reactions after AstraZeneca ‘safety’ fears
- AstraZeneca Covid vaccine IS safe, insists Boris Johnson as he urges Brits to get second jab
- Moderna vaccine to be rolled out in England from MONDAY and ‘reserved for under-30s’ after AZ blood clot fears
- UK Covid deaths drop 45 PER CENT in a month as 45 more people die and another 2,763 test positive
Professor Sir Munir Pirmohamed, chairman of the Commission on Human Medicines added that such side effects are incredibly rare.
Also speaking during the conference this afternoon he said that it was important to remember that the Covid-19 virus actually causes clotting.
He said the risk of developing a clot was “much higher” in people who had caught Covid-19 than those who would receive a vaccine for the virus.
Prof David Werring, Professor of Clinical Neurology, UCL Institute of Neurology, said more research still needs to be done to look into these specific reactions.
“We still urgently need more research to first understand which individuals are at highest risk of these unusual blood clots in the brain, which although very rare, can often be serious or fatal.
“Although most cases were in females under the age of 60, this varied across countries with different vaccination strategies so did not allow specific risk factors (such as age or gender) to be identified.
“Second, the specific blood test findings (low blood platelets, associated specific antibodies, and increased blood clotting) suggest that an immune reaction could be an important mechanism of post-vaccine thrombosis, but being sure about a definite causal link needs much more scientific work and confirmation.”
He said vaccination programmes should continue but that people needed to be aware of the possible symptoms of thrombosis (especially in the brain).
He explained what each symptom – listed by Dr Raine would be like:
- Headache: a severe headache that is sudden or progressive
- Neurological issues: for example face, arm or leg weakness, disturbance of speech or vision, confusion, drowsiness or seizures
- Shortness of breath – this is when you are gasping or struggling to take in enough air
- Leg pain and swelling – where your leg looks puffy or red
Prof Werring added: “Specific treatments in hospital may improve the outcome from cerebral venous sinus thrombosis – but only if given soon enough – so it is crucial that people seek medical attention urgently if they experience these symptoms between 4 and 21 days after vaccination.”